Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 156, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 5:50 AM CDT for Clay County, O'Brien County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 5:50 AM CDT (10:50 UTC)
- Expired
- Aug 28, 2018, 6:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:19 AM CDT | HAIL 1.75 | 2 W Gillett Grove, IA | |
| Aug 28, 6:20 AM CDT | HAIL 1.75 | 3 Ene Gillett Grove, IA | PING PONG TO GOLF BALL SIZE HAIL. THE DURATION OF THE HAIL EVENT WAS 8 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 23.4
The text
As transmitted.
424
WUUS53 KFSD 281050
SVRFSD
IAC041-141-281130-
/O.NEW.KFSD.SV.W.0156.180828T1050Z-180828T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
550 AM CDT TUE AUG 28 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Clay County in northwestern Iowa...
Southeastern O'Brien County in northwestern Iowa...
* Until 630 AM CDT.
* At 550 AM CDT, a severe thunderstorm was located near Sutherland,
or 18 miles southwest of Spencer In Clay County, moving east at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Royal around 605 AM CDT.
Greenville around 620 AM CDT.
Other locations impacted by this severe thunderstorm include Dickens,
Gillett Grove and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4292 9548 4309 9556 4323 9491 4297 9491
TIME...MOT...LOC 1050Z 257DEG 30KT 4302 9547
HAIL...1.25IN
WIND...60MPH
$$
Hanko2 follow-up statements
189
WWUS53 KFSD 281110
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
610 AM CDT TUE AUG 28 2018
IAC141-281119-
/O.CAN.KFSD.SV.W.0156.000000T0000Z-180828T1130Z/
O'Brien IA-
610 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN O'BRIEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4293 9535 4313 9536 4323 9491 4297 9491
TIME...MOT...LOC 1109Z 260DEG 34KT 4301 9523
$$
IAC041-281130-
/O.CON.KFSD.SV.W.0156.000000T0000Z-180828T1130Z/
Clay IA-
610 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR CLAY COUNTY...
At 609 AM CDT, a severe thunderstorm was located near Greenville, or
10 miles south of Spencer In Clay County, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Greenville around 615 AM CDT.
Other locations impacted by this severe thunderstorm include Dickens,
Gillett Grove and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4293 9535 4313 9536 4323 9491 4297 9491
TIME...MOT...LOC 1109Z 260DEG 34KT 4301 9523
HAIL...1.00IN
WIND...60MPH
$$
Hanko994
WWUS53 KFSD 281121
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
621 AM CDT TUE AUG 28 2018
IAC041-281130-
/O.CON.KFSD.SV.W.0156.000000T0000Z-180828T1130Z/
Clay IA-
621 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHEASTERN CLAY COUNTY...
At 620 AM CDT, a severe thunderstorm was located near Greenville, or
8 miles southeast of Spencer In Clay County, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 618 AM CDT golf ball sized
hail was reported 3 miles east of Greenville.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Lost Island Lake around 630 AM CDT.
Other locations impacted by this severe thunderstorm include Dickens,
Gillett Grove and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4294 9525 4312 9519 4318 9491 4297 9491
TIME...MOT...LOC 1120Z 257DEG 37KT 4304 9505
HAIL...1.75IN
WIND...60MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:30 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 28, 4:30 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 430 AM CDT Tue Aug 28 2018 .SHORT TERM...(Today and Tonight) Issued at 430 AM CDT Tue Aug 28 2018 Abbreviated discussion today due to monitoring of ongoing storms. Forcing associated with approach of main upper level trough initiating considerable post frontal convective activity during the overnight hours. Slow southeast progression ot the elevated instability gradient, but up to 1000-1500 J/kg noted on soundings in the vicinity of elevated boundary. Storms have been prolific hail producers overnight, mostly quarter to golf ball size. Storms may continue marginally severe into the near dawn hours south and east of Sioux Falls, but expect that slight weakening of the QG lift and southward shift to instability gradient should limit further severe convection. As strong jet entrance region moves into the area today, should get additional showers and thunderstorms developing along the boundary during the later morning and early afternoon, with the focal zone just southeast of the present location, mainly far southeast SD/northeast NE through northwest IA. Have slowed the previous forecast exit of precipitation band, but still look for the progression of various features to cease rainfall in the area during the evening. Chilly high pressure will settle into the area tonight with most lows into the 40s. .LONG TERM...(Wednesday through Monday) Issued at 430 AM CDT Tue Aug 28 2018 Very little time to diagnose the remainder of the forecast period. Warm advection will kick in during Wednesday night into early Thursday, and suspect that a couple of isolated showers/thunderstorms will accompany the mid-level thermal gradient later Wed night and early Thursday fairly close to the I-29 corridor. Will also get quite breezy on Thursday with increasing low-level moisture. With a wave moving across in most solutions Thursday night, likely to get some scattered convection. Warm and humid conditions Friday as a low-level boundary works into the game, and could be looking at threat for heavy rainfall or even some severe storms. A couple of subtle features that could bring some rogue showers or thunder to the Missouri River corridor Sunday with main thermal gradient lurking to the south, but most should enjoy a quiet Labor Day weekend until a better chance for showers/storms again on Labor Day. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1058 PM CDT Mon Aug 27 2018 Isolated thunderstorms will move across the forecast area this period, but with spotty coverage, opting to not include thunder in the TAFs given low confidence that storms will impact terminals. IFR-locally LIFR ceilings and visibility to start the period across southwest Minnesota and east central South Dakota is expected to gradually improve with passage of cool front during the pre-dawn hours. At this point, do not have sub-VFR visibility at KFSD, though could be close prior to north winds increasing and will monitor closely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...JH
Hazardous weather outlook, Aug 28, 5:30 AM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 530 AM CDT Tue Aug 28 2018 IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-291030- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 530 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Through early this morning, scattered thunderstorms will bring a risk for hail up to quarter size. Otherwise, showers and thunderstorms will continue through much of the day, but additional severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday night through Friday night. Confidence remains low on details, but there will be potential for a few storms to be strong to severe on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001-MNZ080-081-089-090-097-098-SDZ062-065>070-291030- Lyon IA-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Minnehaha- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 530 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will gradually wind down early this morning. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday night through Friday night. Confidence remains low on details, but there will be potential for a few storms to be strong to severe on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MNZ071-072-SDZ038>040-050-052>061-063-064-291030- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas- 530 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday night through Friday night. Confidence remains low on details, but there will be potential for a few storms to be strong to severe on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Aug 28, 3:58 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM HAIL 10 SE FREEMAN 43.24N 97.30W
08/28/2018 E1.25 INCH TURNER SD PUBLIC
ALSO STRONG WINDS, SPEED UNKNOWN. THE
DURATION OF THE HAIL EVENT WAS 5 MINUTES.
&&
JCLocal storm report, Aug 28, 4:03 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM HAIL SCOTLAND 43.15N 97.72W
08/28/2018 E0.88 INCH BON HOMME SD PUBLIC
&&
JCLocal storm report, Aug 28, 4:06 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 1 NE WALL LAKE 43.53N 96.95W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
HAIL STRIPPED LEAVES FROM TREES. SOCIAL
MEDIA VIDEO. THE DURATION OF THE HAIL EVENT
WAS 5 MINUTES.
&&
JCLocal storm report, Aug 28, 4:37 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM HAIL 2 E SIOUX FALLS 43.54N 96.69W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
MAINLY QUARTER TO HALF DOLLAR HAIL, WITH A
FEW GOLF BALL SIZE STONES.
&&
JCLocal storm report, Aug 28, 4:39 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM HAIL ROCK VALLEY 43.20N 96.29W
08/28/2018 E0.88 INCH SIOUX IA PUBLIC
PEA TO NICKEL SIZE HAIL.
&&
JCLocal storm report, Aug 28, 4:43 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM HAIL ROCK VALLEY 43.20N 96.30W
08/28/2018 E1.00 INCH SIOUX IA TRAINED SPOTTER
THE DURATION OF THE HAIL EVENT WAS 4
MINUTES.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:48 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 42 min |
| Aug 28, 4:35 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 40 min |
| Aug 28, 5:11 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 49 min |
| Aug 28, 6:19 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.